Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Albuquerque, NM

May 27, 2002Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 27, 2002, 1:04 PM MDT for Harding County, New Mexico. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 1:04 PM MDT (19:04 UTC)
Expired
May 27, 2002, 1:45 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

What was reported inside it

TimeReportWhereRemark
May 27, 1:17 PM MDTHail 1Rosebud, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1308 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 271904
SVRABQ
NMC021-271945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
104 PM MDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 145 PM MDT

* AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTH OF ROSEBUD...OR ABOUT 16 MILES
  NORTHWEST OF AMISTAD...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL EASTERN HARDING COUNTY 

THIS SEVERE THUNDERSTORM IS CAPABLE OF VERY LARGE HAIL WHICH CAN
CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

LAT...LON 3609 10355 3575 10361 3574 10337 3610 10336

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:40 AM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 27, 10:40 AM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1040 AM MDT MON MAY 27 2002

OVERNIGHT/EARLY CONVECTION HAS DIMINISHED BUT ALREADY GETTING
CUMULUS OVER THE SW AND SC AND AN ISOLATED TSTM JUST NORTH OF
TRUJILLO. LOOKS LIKE NE QUARTER TO BE THE MOST ACTIVE THIS PM
AND EVE BUT CANNOT RULE OUT ANYWHERE. LEAST LIKELY FAR W. ONLY
CHANGES THIS MIDDAY WERE TO ADJUST SOME POPS AND TEMPS. LOWERED
TEMPS IN NC AND NE AND RAISED A LITTLE S AND W. 40

.ABQ...NONE

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:15 PM MDTSevere Thunderstorm WarningABQUnion45 min
May 27, 2:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
May 27, 2:22 PM MDTTornado WarningABQUnion23 min
May 27, 2:46 PM MDTTornado WarningABQUnion24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.